A Case with Status Epilepticus and Cardiac Arrest After Bupropion Overdose


Uslu F. , Erdem N. S. , Yagan S.

DUSUNEN ADAM-JOURNAL OF PSYCHIATRY AND NEUROLOGICAL SCIENCES, cilt.28, ss.273-275, 2015 (ESCI İndekslerine Giren Dergi)

  • Cilt numarası: 28
  • Basım Tarihi: 2015
  • Doi Numarası: 10.5350/dajpn2015280311
  • Dergi Adı: DUSUNEN ADAM-JOURNAL OF PSYCHIATRY AND NEUROLOGICAL SCIENCES
  • Sayfa Sayısı: ss.273-275

Özet

Bupropion is an atypical antidepressant used for the treatment of severe depression and smoking cessation. Hallucinations, agitation, and seizures are the commonest central nervous system effects after a bupropion overdose. Cardiac manifestations are uncommon. We present a 19-year-old female who presented to the emergency department with asymmetric tonic seizures and then went into cardiac arrest. She was intubated and mechanically ventilated and then admitted to intensive care unit. Brain computerized tomography and magnetic resonance imaging scans were normal at admission. Clinical features resolved completely with symptomatic treatment. She had no previous history of epilepsy, head trauma, infection, family history, and no risk factors for developing epilepsy. There was no history of alcohol abuse, suicide attempt, or depression. She only was a heavy smoker. When she completely regained consciousness, she said to have ingested 15 tablets of bupropion XL (4.5g), which belonged to her mother, with the intention of suicide. Overdose of bupropion may become more common with increasing therapeutic use and may cause life-threatening conditions. Patients receiving high doses of bupropion should be closely monitored cardiologically and neurologically. Patients should receive cardiac monitoring until the accompanying tachycardia has abated and any QRS or QTc interval prolongation has been excluded.